Alert archive / Michigan / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Gaylord, MI

June 13, 2008Manistee County, Wexford County, Michigan

NWS Gaylord, MI issued this flash flood warning at Jun 13, 2008, 10:27 AM EDT for Manistee County, Wexford County, Michigan. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2008, 10:27 AM EDT (14:27 UTC)
Expired
Jun 13, 2008, 4:30 PM EDT
In force
6 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

Counties Manistee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 124 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 1:50 PM EDTFLOOD1 S Wellston, MIPINE CREEK FLOODED. 6 INCHES OF WATER FLOWING OVER BOSSCHEM ROAD AND SEAMAN ROAD...SOUTH OF WELLSTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KAPX 131432
FFWAPX
MIC101-165-132030-
/O.NEW.KAPX.FF.W.0005.080613T1427Z-080613T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1032 AM EDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN...
  WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 430 PM EDT FRIDAY

* AT 1023 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
  WIDESPREAD FLOODING OVER SOUTHERN MANISTEE AND WEXFORD COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MANISTEE...WELLSTON...HOXEYVILLE...AND CADILLAC.

THIS EXTENDS THE EARLIER FLASH FLOOD WARNING.

SPOTTERS REPORT BETWEEN 4 AND 8 INCHES OF RAIN FELL OVER THIS REGION 
LAST NIGHT. RUNOFF AND POSSIBLE DEBRIS IS STILL WORKING ITS WAY INTO 
THE LARGER RIVERS IN THE REGION...INCLUDING THE MANISTEE...THE 
LITTLE MANISTEE...AND THE PINE. THESE RIVERS COULD STILL SEE RAPID 
RISES TODAY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. NEVER 
DRIVE ACROSS A FLOODED ROADWAY...FIND ANOTHER ROUTE TO REACH YOUR 
DESTINATION. OBEY ALL POSTED BARRICADES AND ROAD CLOSURES.

LAT...LON 4419 8639 4436 8628 4452 8625 4447 8534
      4419 8534 4417 8596 4417 8619
TIME...MOT...LOC 1427Z 180DEG 0KT 4430 8603

$$


JZ
2 follow-up statements
167 
WGUS73 KAPX 131645
FFSAPX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1236 PM EDT FRI JUN 13 2008

MIC101-165-132030-
/O.CON.KAPX.FF.W.0005.000000T0000Z-080613T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MANISTEE MI-WEXFORD MI-
1236 PM EDT FRI JUN 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
WEXFORD AND MANISTEE COUNTIES...

AT 1230 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING CONTINUED ACROSS MUCH OF SOUTHERN MANISTEE AND WEXFORD 
COUNTIES. CONDITIONS SHOULD IMPROVE ALONG SMALLER CREEKS AND STREAMS 
TODAY. HOWEVER...WATER AND POTENTIAL DEBRIS IS STILL ENTERING THE 
LARGER RIVERS...SUCH AS THE MANISTEE...THE LITTLE MANISTEE...AND THE 
PINE RIVER. RAPID RISES CAN BE EXPECTED ALONG THESE RIVERS 
TODAY...EVEN THOUGH THE RAIN HAS STOPPED. RAPID RISES ARE ALREADY 
OCCURRING AT SHERMAN AND BAXTER BRIDGE ALONG THE MANISTEE RIVER.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANISTEE... 
WELLSTON...HOXEYVILLE...CADILLAC...AND SHERMAN.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 4419 8639 4436 8628 4452 8625 4447 8534
      4419 8534 4417 8596 4417 8619
TIME...MOT...LOC 1636Z 180DEG 0KT 4430 8603

$$


JZ
788 
WGUS73 KAPX 131846
FFSAPX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
245 PM EDT FRI JUN 13 2008

MIC101-165-132030-
/O.CON.KAPX.FF.W.0005.000000T0000Z-080613T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MANISTEE MI-WEXFORD MI-
245 PM EDT FRI JUN 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
WEXFORD AND MANISTEE COUNTIES...

AT 236 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING CONTINUED ACROSS MUCH OF SOUTHERN MANISTEE AND WEXFORD 
COUNTIES. CONDITIONS SHOULD IMPROVE ALONG SMALLER CREEKS AND STREAMS 
TODAY. HOWEVER...WATER AND POTENTIAL DEBRIS IS STILL ENTERING THE 
LARGER RIVERS...SUCH AS THE MANISTEE...THE LITTLE MANISTEE...AND THE 
PINE RIVER. RAPID RISES ARE OCCURRING ALONG SOME OF THESE RIVERS 
TODAY...EVEN THOUGH THE RAIN HAS STOPPED.

THE MANISTEE RIVER NEAR SHERMAN HAS RISEN TO 15.6 FEET...ABOVE FLOOD 
STAGE OF 15 FEET...THOUGH THE RATE OF RISE HAS SLOWED. FLOODING 
WAS ALSO REPORTED UPSTREAM NEAR BAXTER BRIDGE.

A RIVER GAGE ON THE PINE RIVER NEAR HOXEYVILLE MEASURED 8.04 FEET AT 
1 PM. THIS IS THE HIGHEST STAGE EVER RECORDED BY THIS GAGE...WHICH 
HAS BEEN IN OPERATION SINCE OCTOBER 1996.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANISTEE... 
WELLSTON...HOXEYVILLE...CADILLAC...AND SHERMAN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 4419 8639 4436 8628 4452 8625 4447 8534
      4419 8534 4417 8596 4417 8619
TIME...MOT...LOC 1841Z 180DEG 0KT 4430 8603

$$


JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 7:31 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 13, 7:31 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
731 AM EDT FRI JUN 13 2008

.AVIATION...SCATTERED SHOWERS WILL IMPACT NRN MI THIS MORNING AHEAD
OF A COLD FRONT OVER THE UPPER MS VALLEY. WITH SOME DAYTIME
HEATING...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON -- ESPECIALLY TO THE E OF I-75. THE SCATTERED SHOWERS
AND STORMS WILL END FROM W TO E TONIGHT...WITH WIDESPREAD VFR
CONDITIONS EXPECTED INTO EARLY SAT.

SMITH

&&

.PREV DISCUSSION... /ISSUED 425 AM EDT FRI JUN 13 2008/

DISCUSSION...VERY BUSY MORNING...THOUGH IT APPEARS TO BE FINALLY
WINDING DOWN A BIT. MANY CONCERNS PERSIST...INCLUDING ONGOING FLOOD
WARNINGS...CONVECTIVE TRENDS EARLY THIS MORNING -- AND ASSOCIATED
TORNADO WATCH...AND POTENTIAL FOR ADDITIONAL THUNDERSTORMS (POSSIBLY
SEVERE) LATER TODAY.

TODAY...OVERNIGHT SEVERE THUNDERSTORMS AND HEAVY RAINFALL WERE
DRIVEN BY STRONG MOISTURE ADVECTION ASSOCIATED WITH 40-50 KT 850 MB
LLJ. MOISTURE REMAINS IMPRESSIVE...WITH PWATS APPROACHING 2 INCHES
AND 850 MB DEW POINTS AROUND +12C. DEEP UNIDIRECTIONAL FLOW...
COUPLED WITH 850 MB LLJ...HAS RESULTED IN A NEARLY IDEAL KINEMATIC
SET UP FOR TRAINING CELLS AND HEAVY RAINFALL. RADAR RAINFALL
ESTIMATES OVERNIGHT SUPPORT 3 TO 7 INCHES ACROSS PARTS OF
MANISTEE...WEXFORD...AND MISSAUKEE COUNTIES (WHERE FLASH FLOOD
WARNINGS CONTINUE). A SPOTTER NEAR WELLSTON REPORTED 5.51 INCHES AS
OF 400 AM. CLEARLY...FLASH FLOOD WARNINGS WILL CONTINUE FOR THESE
COUNTIES...AND THEY WILL BE EXTENDED THROUGH 11 AM.

EXPECT A GRADUAL DECREASE IN RAIN/THUNDERSTORM COVERAGE NEXT FEW
HOURS. THEN...AS CLOUD COVER THINS A BIT BY LATE MORNING...TEMPS
WILL REBOUND BACK INTO THE 70S. THIS WILL SET THE STAGE FOR
ADDITIONAL INSTABILITY AND CONVECTIVE DEVELOPMENT THIS AFTERNOON.
MODELS SUGGEST DRYING AT 850 MB DURING THE DAY. HOWEVER...WITH A
VERY MOIST BOUNDARY LAYER AND SUBTLE SURFACE TROUGHING NOT PROGGED
TO PASS THROUGH THE AREA UNTIL EARLY THIS EVENING...FEEL CHANCES ARE
GOOD FOR AFTERNOON REDEVELOPMENT -- ESPECIALLY OVER ERN AREAS (WHERE
MODELS SUPPORT SBCAPES OF 500-1000 J/KG). FURTHERMORE...WITH 500 MB
WINDS OF 50 KTS...MID LEVEL LAPSES RATES OF 7 C/KM...AND MID LEVEL
DRYING...WOULDN/T BE TOO SURPRISED TO SEE STORMS APPROACH SEVERE
LEVELS (AGAIN OVER E/SE AREAS) WITH WIND LIKELY THE GREATEST THREAT.

TONIGHT...LOW LEVEL TROUGH MOVES E...SO EXPECT ANY CONVECTION THAT
FORMS TO BE CONFINED TO ERN AREAS AND MAINLY IN THE EVENING. WITH
UPPER TROUGH AXIS STILL W OF REGION...AND ADDITIONAL SUPPORT FROM
RIGHT ENTRANCE REGION OF 125 KT 250 MB JET ACROSS REGION...FEAR THAT
ANY LINGERING CONVECTION MAY BE SLOW TO DEPART. OTHERWISE...EXPECT
SKIES TO BE PARTLY CLOUDY.

SATURDAY AND SATURDAY NIGHT...WEAK SURFACE RIDGE WILL CROSS REGION
EARLY SATURDAY...SO EXPECT A QUIET START TO THE DAY. HOWEVER...
BROAD/FLAT UPPER TROUGH WITH ASSOCIATED 500 MB TEMPS AROUND -17C...
COUPLED WITH WAA/SW FLOW ON BACK SIDE OF RIDGE DURING THE
AFTERNOON...SHOULD SET THE STAGE FOR MORE CONVECTIVE DEVELOPMENT BY
LATE AFTERNOON MANY AREAS. WILL KEEP RISK OF CONVECTION FOR SATURDAY
NIGHT...AS AXIS OF HIGHER 850 MB THETA-E AIR TRAVERSES REGION.

SUNDAY...THE POTENTIALLY UNSETTLED WEATHER WILL CONTINUE INTO
SUNDAY. WEAK SHORT WAVES ALOFT WILL MOVE ACROSS REGION...AS 850 MB
DEW POINT AXIS HOLDS ACROSS THE CENTRAL LAKES. WILL RETAIN RISK FOR
CONVECTION AREA-WIDE...THOUGH IT SHOULDN/T BE A WASHOUT.

NO CHANGES MADE TO MONDAY THROUGH THURSDAY FORECAST.

SMITH

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR LMZ341.

LH...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR LHZ345-346.

LS...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR LSZ321-322.

&&
Hazardous weather outlook, Jun 13, 8:54 AM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
854 AM EDT FRI JUN 13 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
141200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
854 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA TODAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING SOUTHEAST OF A LINE FROM ALPENA TO HOUGHTON LAKE. THE BEST
CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 8 PM... WITH
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH THE PRIMARY THREAT.

HEAVY RAINFALL HAS PRODUCED FLOODING ACROSS PARTS OF MANISTEE...
WEXFORD...AND MISSAUKEE COUNTIES. ADDITIONAL RAINFALL AND RUNOFF
TODAY MAY EXACERBATE THIS FLOODING. SEE ONGOING WARNING FOR
ADDITIONAL INFORMATION.

THERE IS ALSO A RISK OF RIP CURRENTS ON THE LAKE HURON AND LAKE
MICHIGAN BEACHES OF EASTERN UPPER MICHIGAN THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA SATURDAY AFTERNOON THROUGH MONDAY. A FEW OF THE STORMS MAY BE
SEVERE ACROSS NORTHERN LOWER MICHIGAN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS...PLEASE REPORT SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:43 PM EDTSpecial Marine WarningAPX92 min
Jun 12, 9:18 PM EDTTornado WarningAPXManistee57 min
Jun 12, 9:51 PM EDTTornado WarningAPXWexford39 min
Jun 12, 10:31 PM EDTSpecial Marine WarningAPX89 min
Jun 12, 10:31 PM EDTTornado WarningAPXMissaukee, Wexford59 min
Jun 12, 10:36 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska, Wexford54 min
Jun 12, 10:59 PM EDTFlash Flood WarningAPXManistee6 hr
Jun 12, 11:18 PM EDTFlash Flood WarningAPXWexford6 hr
Jun 12, 11:23 PM EDTTornado WarningAPXKalkaska, Missaukee, Wexford52 min
Jun 12, 11:33 PM EDTSevere Thunderstorm WarningAPXCrawford, Missaukee, Roscommon, Wexford57 min
Jun 12, 11:40 PM EDTTornado WarningAPXMissaukee, Wexford50 min
Jun 12, 11:53 PM EDTSpecial Marine WarningAPX97 min
Jun 13, 12:10 AM EDTFlash Flood WarningAPXMissaukee6 hr
Jun 13, 12:39 AM EDTSevere Thunderstorm WarningAPXMissaukee, Roscommon66 min
Jun 13, 1:08 AM EDTTornado WarningAPXMissaukee, Roscommon52 min
Jun 13, 1:36 AM EDTSpecial Marine WarningAPX54 min
Jun 13, 1:39 AM EDTSpecial Marine WarningAPX96 min
Jun 13, 1:45 AM EDTSevere Thunderstorm WarningAPXAntrim, Benzie, Grand Traverse, Kalkaska, Manistee, Missaukee and 1 more60 min
Jun 13, 2:03 AM EDTSevere Thunderstorm WarningAPXMissaukee, Ogemaw, Roscommon57 min
Jun 13, 2:26 AM EDTSevere Thunderstorm WarningAPXCrawford, Oscoda, Roscommon35 min
Jun 13, 3:08 AM EDTSpecial Marine WarningAPX97 min
Jun 13, 4:40 AM EDTSpecial Marine WarningAPX95 min
Jun 13, 4:44 AM EDTFlash Flood WarningAPXManistee, Missaukee, Wexford6 hr
Jun 13, 11:31 AM EDTRiver Flood WarningAPXWexford4 days
Jun 13, 3:52 PM EDTAreal Flood WarningAPXManistee, Wexford66 hr

Nearby

Flash Flood Warnings in Michigan, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.